Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stability and instability of Liapunov-Schmidt and Hopf bifurcation for a free boundary problem arising in a tumor model

Authors: Avner Friedman and Bei Hu
Journal: Trans. Amer. Math. Soc. 360 (2008), 5291-5342
MSC (2000): Primary 35R35, 35K55; Secondary 35Q80, 35C20, 92C37
Published electronically: February 27, 2008
MathSciNet review: 2415075
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a free boundary problem for a system of partial differential equations, which arises in a model of tumor growth. For any positive number $R$ there exists a radially symmetric stationary solution with free boundary $r=R$. The system depends on a positive parameter $\mu$, and for a sequence of values $\mu _2<\mu _3<\cdots$ there also exist branches of symmetric-breaking stationary solutions, parameterized by $\varepsilon$, $|\varepsilon |$ small, which bifurcate from these values. In particular, for $\mu =\mu (\varepsilon )$ near $\mu _2$ the free boundary has the form $r=R+\varepsilon Y_{2,0}(\theta )+O(\varepsilon ^2)$ where $Y_{2,0}$ is the spherical harmonic of mode $(2,0)$. It was recently proved by the authors that the stationary solution is asymptotically stable for any $0<\mu <\mu _*$, but linearly unstable if $\mu >\mu _*$, where $\mu _*=\mu _2$ if $R>\bar R$ and $\mu _*<\mu _2$ if $R<\bar R$; $\bar R\approx 0.62207$. In this paper we prove that for $R>\bar R$ each of the stationary solutions which bifurcates from $\mu =\mu _2$ is linearly stable if $\varepsilon >0$ and linearly unstable if $\varepsilon <0$. We also prove, for $R<\bar R$, that the point $\mu =\mu _*$ is a Hopf bifurcation, in the sense that the linearized time-dependent problem has a family of solutions which are asymptotically periodic in $t$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35R35, 35K55, 35Q80, 35C20, 92C37

Retrieve articles in all journals with MSC (2000): 35R35, 35K55, 35Q80, 35C20, 92C37

Additional Information

Avner Friedman
Affiliation: Department of Mathematics, The Ohio State University, 231 West 18th Avenue, Columbus, Ohio 43210

Bei Hu
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556

Keywords: Free boundary problems, stationary solution, stability, instability, bifurcation, symmetry-breaking, tumor cell
Received by editor(s): February 24, 2005
Received by editor(s) in revised form: September 26, 2005, and September 6, 2006
Published electronically: February 27, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.